Wyoming, 2022

High Wind in Wyoming, January 28 to 29, 2022

January 28 to 29, 2022 · NWS CYS · 1 event in 1 county or zone

Period of high winds during the evening of the 28th resulted in wind gusts up to 65 mph along the Bordeaux gap area of Interstate 25 lasting through the early morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Period of high winds during the evening of the 28th resulted in wind gusts up to 65 mph along the Bordeaux gap area of Interstate 25 lasting through the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 28, 4:24 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 28, 4:24 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
424 PM MST Fri Jan 28 2022

.SHORT TERM...(This evening through Saturday night) Issued at 203
PM MST Fri Jan 28 2022

Latest satellite visible imagery shows much of the area devoid of
cloud cover which has allowed full sunshine to push temperatures
upward this afternoon. High clouds across northeastern Wyoming
spilling over the top of the sharp amplitude ridge axis that is
sitting across much of the interior west. Skies will become
progressively cloudy as the evening progresses which will help
limit overnight cooling.

The main weather headline in the short term forecast period is the
threat for high winds this evening through tomorrow morning. A
High Wind Warning remains in effect for the Central Laramie Range
and southwest Platte county, to include Bordeaux. The window for
the peak winds will be from 11 PM this evening through 5 AM
Saturday. While the setup is not a slam dunk for high winds, the
latest HI-RES models and in-house guidance are showing that the
H7 winds have veered slightly back to the west, and is now showing
a more northwest vector as opposed to the north-northwest they
were showing this morning. Additionally, a tight north-south
pressure gradient between 6-7mb, coincides with the arrival of
the strongest H7 winds between 06-09z. This timeframe will be when
these areas will begin to see gusts approaching 65mph and should
last for several hours.

Taking a look at the Snowy Range Foothills, there are hints for
some high winds that could exceed the high wind warning threshold.
Similar tight gradient packing is noted, but the vector of the
flow aloft and low mid level lapse rate values may be enough to
keep these winds just under high wind warning levels. Nonetheless,
portions of I-80 from Elk Mountain to Arlington could see wind
gusts up to 55mph this evening through tomorrow morning.

The winds will diminish heading into Saturday afternoon as heights
increase across Wyoming as the upper level ridge begins to shift
slightly to the east. The main focus will be the warming
temperatures on Saturday. Temperatures were increased 2-4F across
the NE panhandle and across locations that have little to no
snowpack. The combination of downslope winds, generally clear
skies and warming H7 temperatures was enough to push Saturday
maximum temperatures up to 60F for Sidney and the surrounding
areas.

.LONG TERM...(Sunday through Friday) Issued at 203 PM MST Fri Jan
28 2022

Warmer 700mb temperatures with the western ridge earlier in the
weekend looks to stick around Sunday and into early next week under
northwest flow. Afternoon highs will mainly be in the mid- to upper-
40s east of the Laramie Range with spots across the Nebraska
Panhandle reaching the low-50s as 700mb temps hover around 0C with
little model spread through midday Monday per the latest GEFS. West
of the Laramie Range, afternoon highs will be in the 30s. Shortwave
energy passing to the under northwest flow will lead to tightening
gradients Sunday night into Monday climbing to 80m/70m from CAG-CPR
at 850mb/700mb. In-house probabilistic guidance has been
highlighting 03z to 21z Monday near Arlington for the best chance
for high winds over the past 4-6 model cycles. Downward omega fields
look to intensify during the day Monday along the Laramie Range,
potentially spreading across the adjacent foothills including
portions of I-25 and near the city of Cheyenne ahead of the frontal
passage later in the day. Will need to continue to monitor latest
trends as high wind headlines may be needed for southeast Wyoming
wind-prone locations and adjacent areas.

Temperatures will begin to trend colder headed into Tuesday and
continuing into later next week. 700mb temperatures off the latest
GFS drop near -25C early Thursday as a low drops into the four
corners region middle of next week, however these temperatures are
lower than the GEFS distribution which sits mainly in the -20 to
-15C range. In addition to single digit morning temperatures
 starting middle of next week, there will be the chance for some
 wintry precipitation across the area by Wednesday. GFS and Euro
 differences remain at this time, but overall show this system
 continuing to propagate to the east reducing time over the area.
 However, broad dynamic lift still looks good enough at this time
 for accumulating snowfall with much of the front range sitting in
 the right entrance of a jet over the northern Great Plains and
 left exit of a jet running across the southern CO Rockies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 419 PM MST Fri Jan 28 2022

VFR expected through the forecast period. Main flight concerns
remain wind this evening. Gusty winds are dying down at most
terminals, except KCYS where gusts in the 20-30 kt range remain
possible through the night. A steep inversion will develop
tonight, and gusty winds above the inversion top may lead to some
wind shear concerns. Most likely terminals impacted are KBFF and
KCDR, but marginal wind shear is also possible at KSNY, KAIA, and
KLAR. Winds pick up again Saturday afternoon, with gusts between
20 and 30 knots expected again.

&&

.FIRE WEATHER...
Issued at 220 PM MST Fri Jan 28 2022

A broad upper level ridge will move toward our forecast area
today through the weekend. Very dry air will also move into the
region as a surface high pressure and subsidence prevail. Minimal
fire weather concerns exist today for our FW zones. However, min
RH values of 15-25 percent are expected Saturday and Sunday for
the areas of the Laramie Range into the NE Panhandle. Gusty and
erratic winds on Saturday of 25-35mph are possible, with breezy
winds possible of 15-25mph for locations east of the Laramie Range
on Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 AM MST Saturday for WYZ106.

NE...None.
&&

SHORT TERM...AW
LONG TERM...MB
AVIATION...MN
FIRE WEATHER...BW/REC
Hazardous weather outlook, Jan 28, 2:57 PM MST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
257 PM MST Fri Jan 28 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>119-292200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
257 PM MST Fri Jan 28 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty winds will develop across portions of I-80 form Elk
Mountain to Arlington this evening. Wind gusts could approach
55mph

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High winds for the wind prone areas are expected on Monday. Some
of these strong winds could push into Cheyenne and portions of
I-25. Very cold temperatures arrive for much of the area by
Wednesday.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-292200-
Central Laramie Range and Southwest Platte County-
257 PM MST Fri Jan 28 2022

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds will develop this for the wind prone areas. High
Wind Warning remains in effect until early Saturday morning for
the Bordeaux area.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High winds for the wind prone areas are expected on Monday. Very
cold temperatures are expected by Wednesday.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jan 28, 1:16 PM MST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
116 PM MST Fri Jan 28 2022

WYZ110-291215-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
116 PM MST Fri Jan 28 2022

Winds are expected to increase this evening and continue into
Saturday morning. The peak window for the strongest winds will be
between 11 PM this evening through 5 AM MST Saturday. Expect
Southwest winds 25 to 35 mph with gusts approaching 60 mph.
Travelers in high profile vehicles and tractor trailers along
I-80 between Elk Mountain and Arlington should use extra caution.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 28, 5:58 PM MST to January 29, 12:20 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 8:34 PM MST on the 28th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for nearly 10 hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995549.